Alert archive / Kansas / Severe Thunderstorm Warnings in 2015
Severe Thunderstorm Warning 283, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Nov 16, 2015, 2:53 PM CST for 4 counties in Kansas. It was in force for 67 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 16, 2015, 2:53 PM CST (20:53 UTC)
- Expired
- Nov 16, 2015, 4:00 PM CST
- In force
- 67 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Grant County, KS, Morton County, KS, Stanton County, KS, Stevens County, KS
The radar
The Dodge City radar (KDDC), 172 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 16, 3:05 PM CST | HAIL 0.75 | Elkhart, KS | |
| Nov 16, 3:05 PM CST | HAIL 1 | Elkhart, KS | |
| Nov 16, 3:27 PM CST | HAIL 1 | 7 N Rolla, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 16, 1:00 PM CST | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 8.9 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1361 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 230 m²/s²
- 0-3 km storm-relative helicity
- 148 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
846
WUUS53 KDDC 162053
SVRDDC
KSC067-129-187-189-162200-
/O.NEW.KDDC.SV.W.0283.151116T2053Z-151116T2200Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
253 PM CST MON NOV 16 2015
THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MORTON COUNTY IN SOUTHWESTERN KANSAS...
SOUTHEASTERN STANTON COUNTY IN SOUTHWESTERN KANSAS...
NORTHWESTERN STEVENS COUNTY IN SOUTHWESTERN KANSAS...
SOUTHWESTERN GRANT COUNTY IN SOUTHWESTERN KANSAS...
* UNTIL 400 PM CST
* AT 252 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST
OF ELKHART...MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING AND TREES.
* LOCATIONS IMPACTED INCLUDE...
HUGOTON...ELKHART...JOHNSON CITY...ROLLA...MOSCOW...RICHFIELD...
FETERITA AND WILBURTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR SOUTHWESTERN
KANSAS.
LAT...LON 3713 10204 3762 10181 3732 10117 3699 10160
3699 10204
TIME...MOT...LOC 2052Z 209DEG 46KT 3692 10203
HAIL...1.25IN
WIND...60MPH
$$
FINCH3 follow-up statements
611
WWUS53 KDDC 162104
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
304 PM CST MON NOV 16 2015
KSC067-129-187-189-162200-
/O.CON.KDDC.SV.W.0283.000000T0000Z-151116T2200Z/
MORTON KS-STANTON KS-STEVENS KS-GRANT KS-
304 PM CST MON NOV 16 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR MORTON...SOUTHEASTERN STANTON...NORTHWESTERN STEVENS AND
SOUTHWESTERN GRANT COUNTIES...
AT 304 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 3 MILES EAST OF
ELKHART...MOVING NORTHEAST AT 55 MPH.
HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS AND VEHICLES. EXPECT
WIND DAMAGE TO ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
HUGOTON...ELKHART...JOHNSON CITY...ROLLA...MOSCOW...RICHFIELD...
FETERITA AND WILBURTON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR SOUTHWESTERN
KANSAS.
LAT...LON 3712 10194 3762 10181 3732 10117 3699 10160
3700 10194
TIME...MOT...LOC 2104Z 233DEG 48KT 3701 10184
HAIL...1.50IN
WIND...60MPH
$$
FINCH757
WWUS53 KDDC 162117
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
317 PM CST MON NOV 16 2015
KSC067-129-187-189-162200-
/O.CON.KDDC.SV.W.0283.000000T0000Z-151116T2200Z/
MORTON KS-STANTON KS-STEVENS KS-GRANT KS-
317 PM CST MON NOV 16 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR EASTERN MORTON...SOUTHEASTERN STANTON...NORTHWESTERN STEVENS AND
SOUTHWESTERN GRANT COUNTIES...
AT 316 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES NORTH OF
WILBURTON...MOVING NORTHEAST AT 55 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
LOCATIONS IMPACTED INCLUDE...
ROLLA...MOSCOW...RICHFIELD AND FETERITA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR SOUTHWESTERN
KANSAS.
LAT...LON 3715 10185 3756 10172 3732 10117 3705 10161
3709 10185
TIME...MOT...LOC 2116Z 209DEG 46KT 3715 10174
HAIL...1.25IN
WIND...60MPH
$$
FINCH979
WWUS53 KDDC 162130
SVSDDC
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CST MON NOV 16 2015
KSC067-129-187-189-162200-
/O.CON.KDDC.SV.W.0283.000000T0000Z-151116T2200Z/
MORTON KS-STANTON KS-STEVENS KS-GRANT KS-
330 PM CST MON NOV 16 2015
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CST
FOR NORTHEASTERN MORTON...SOUTHEASTERN STANTON...NORTHWESTERN STEVENS
AND SOUTHWESTERN GRANT COUNTIES...
AT 330 PM CST...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES EAST OF
RICHFIELD...MOVING NORTHEAST AT 60 MPH.
HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHEASTERN MORTON...SOUTHEASTERN STANTON...NORTHWESTERN STEVENS AND
SOUTHWESTERN GRANT COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH A TORNADO IS NOT
IMMEDIATELY LIKELY...IF ONE IS SPOTTED...ACT QUICKLY AND MOVE TO A
PLACE OF SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR
SMALL INTERIOR ROOM.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CST FOR SOUTHWESTERN
KANSAS.
LAT...LON 3723 10171 3753 10167 3736 10129 3716 10158
3720 10169
TIME...MOT...LOC 2130Z 211DEG 52KT 3729 10160
HAIL...1.25IN
WIND...60MPH
$$
FINCHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 16, 1:30 PM CST, 1 hour 23 minutes earlier.
Area forecast discussion, Nov 16, 1:30 PM CST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION National Weather Service Dodge City KS 130 PM CST MON NOV 16 2015 ...UPDATE TO SHORT TERM... .SHORT TERM...(THIS EVENING THROUGH Tuesday) ISSUED AT 120 PM CST MON NOV 16 2015 Thunderstorms are likely tonight as short range models indicate a strong closed off upper level low shifting east out of the Four Corners Region into the Central/Southern Rockies and the Western High Plains. As the system approaches, a developing surface low across eastern Colorado and extreme western Kansas will deepen while beginning to shift further east across western Kansas. Meanwhile, moisture will continue to advect northward into central and portions of western Kansas ahead of a developing dryline with surface dewpoints in the mid/upper 50s(F) to near 60F. The dryline will sharpen as it begins to migrate eastward in conjunction with the surface low, providing an axis of increased convergence. Meanwhile, the flow aloft will continue to intensify significantly with a +100kt jet lifting northeast into the Central Plains with a left exit region setting up across central Kansas. As a result, showers and thunderstorms will develop late this afternoon, generally along and ahead of the dryline. Storms are then projected to spread northeast through this evening. The intensity of the flow aloft combined with MUCAPE values exceeding 1000 J/KG in an axis ahead of the dryline may increase the potential for severe storms. The primary threat will be large hail and damaging winds. However, considering the expected strength of the deep layer shear, tornadoes cannot be ruled out. Precip chances pick back up early Tuesday as the advancing surface low pushes further east out of western Kansas. According to all short range models, precip development will be possible within a band of post-frontal H7 frontogenesis as the surface low departs to the east. The better chance for precip remains to be across west central Kansas with precip type being primarily snow according to NAM model soundings. Although snow amounts are expected to be fairly low, strong northwest winds will develop behind the front creating blowing snow conditions where any snowfall occurs, possibly restricting visbilities. Drier conditions are then expected Wednesday through the end of the week as a westerly flow aloft develops behind the departing upper level trough. Somewhat cooler temperatures are likely tonight as a cold front begins to push into extreme western Kansas early Tuesday morning. Look for lows down into the 30s(F) across west central Kansas with the lower to mid 50s(F) possible in south central Kansas well ahead of the cold front. Colder temperatures are likely for highs Tuesday as the aforementioned cold front pushes through southwest and central Kansas. Temperatures may fail to climb out of the 30s(F) in west central Kansas with highs reaching up into the 40s(F) and 50s(F) toward south central Kansas. .LONG TERM...(Tuesday THROUGH Sunday) ISSUED AT 339 AM CST MON NOV 16 2015 The rest of the forecast period looks relatively dry and seasonal as far as temperatures go. As the upper low shifts off the east Wednesday, another wave drops through the Northern Plains in it's heels. However the central High plains region appears to remain under westerly zonal to slight northwesterly flow aloft until the next baroclinic zone enters the region from the northwest next weekend. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Tuesday AFTERNOON) ISSUED AT 1115 AM CST MON NOV 16 2015 Low level stratus will persist across central Kansas through this evening resulting in potential periodic MVFR cigs to KHYS. Meanwhile, thunderstorms will develop across the panhandles of Texas and Oklahoma late this afternoon with storms spreading northeast into portions of southwest and central Kansas into this evening...potentially affecting all TAF sites. Otherwise, VFR conditions are expected during the overnight hours. Gusty south winds around 20 to 35kt will persist across western Kansas through late this afternoon as a strong lee side trough of low pressure remains anchored across extreme eastern Colorado. Winds will then subside and become more variable this evening as the surface trough develops into a low pressure center and begins to edge eastward across western Kansas. && .PRELIMINARY POINT TEMPS/POPS... DDC 41 46 31 59 / 80 60 40 0 GCK 38 40 31 59 / 70 70 40 0 EHA 37 38 33 60 / 50 70 30 0 LBL 40 42 34 61 / 70 60 30 0 HYS 50 50 32 56 / 70 60 50 0 P28 50 55 35 62 / 80 30 30 0 && .DDC Watches/Warnings/Advisories... NONE. && SHORT TERM...JJohnson LONG TERM...Russell AVIATION...JJohnson
Hazardous weather outlook, Nov 16, 4:23 AM CST, 10 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 423 AM CST MON NOV 16 2015 KSZ030-031-043>046-061>066-074>081-084>090-171030- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 423 AM CST MON NOV 16 2015 /323 AM MST MON NOV 16 2015/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT. DISCUSSION...THUNDERSTORMS WILL DEVELOP NEAR THE COLORADO LINE IN THE MID AFTERNOON, SPREADING EAST INTO CENTRAL KANSAS THROUGH THE EARLY EVENING. DAMAGING WIND IS THE GREATEST THREAT WITH ANY STORMS THIS AFTERNOON AND EVENING. WEATHER HAZARDS EXPECTED... LIMITED TORNADO RISK. ELEVATED HAIL RISK. ELEVATED THUNDERSTORM WIND DAMAGE RISK. LIMITED FLOODING RISK. ELEVATED LIGHTNING RISK. LIMITED NON THUNDERSTORM WIND RISK. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. DISCUSSION...SOME POTENTIAL EXISTS FOR MINOR SNOW ACCUMULATIONS MAINLY WEST OF HIGHWAY 83 ON TUESDAY. STRONG GUSTY WINDS COULD COMPOUND THE IMPACTS OF ANY SNOW THAT MAY FALL. HAZARDS WEATHER RISK... TUESDAY... ELEVATED NON THUNDERSTORM WIND RISK. ELEVATED SNOW RISK. WEDNESDAY... NO HAZARDS. THURSDAY... NO HAZARDS. FRIDAY... NO HAZARDS. SATURDAY... NO HAZARDS. SUNDAY... NO HAZARDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY OR TONIGHT. && FOR MORE DETAILS VISIT OUR WEBPAGE HTTP://WEATHER.GOV/DDC/EHWO 33
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 16, 2:57 PM CST | Special Weather Statement | DDC | Kearny | 48 min |
| Nov 16, 3:11 PM CST | Tornado Warning | DDC | Morton, Stevens | 34 min |
| Nov 16, 3:24 PM CST | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 51 min |
| Nov 16, 3:26 PM CST | Severe Thunderstorm Warning | DDC | Hamilton | 32 min |
| Nov 16, 3:45 PM CST | Severe Thunderstorm Warning | DDC | Finney, Grant, Haskell, Kearny, Stevens | 60 min |
| Nov 16, 3:48 PM CST | Severe Thunderstorm Warning | DDC | Lane | 29 min |
| Nov 16, 3:52 PM CST | Tornado Warning | DDC | Grant, Haskell, Kearny, Stevens | 38 min |
| Nov 16, 3:57 PM CST | Severe Thunderstorm Warning | DDC | Scott | 48 min |
| Nov 16, 4:24 PM CST | Tornado Warning | DDC | Finney, Grant, Haskell, Kearny | 51 min |
| Nov 16, 4:29 PM CST | Tornado Warning | DDC | Scott | 16 min |
| Nov 16, 4:59 PM CST | Tornado Warning | DDC | Finney, Gray, Lane | 46 min |
| Nov 16, 5:04 PM CST | Special Weather Statement | DDC | Seward | 41 min |
| Nov 16, 5:23 PM CST | Tornado Warning | DDC | Seward, Stevens | 37 min |
| Nov 16, 5:34 PM CST | Tornado Warning | DDC | Finney, Hodgeman, Lane, Ness | 41 min |
| Nov 16, 5:52 PM CST | Tornado Warning | DDC | Gray, Meade, Seward | 38 min |
| Nov 16, 5:54 PM CST | Severe Thunderstorm Warning | DDC | Lane, Scott | 35 min |
| Nov 16, 5:59 PM CST | Severe Thunderstorm Warning | DDC | Finney, Kearny, Scott | 61 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2015Every severe thunderstorm warning in 2015
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.